The use of prednisone in the treatment of carbamazepine-induced rash in 20 patients is reported from the Divisions of Neurology and Allergy and Immunology, Danbury Hospital, Danbury, CT. Fifteen were female and 5 were male. Their ages ranged from 4½ to 73. In 16 patients the rash was suppressed and carbamazepine was continued; the drug had to be discontinued in four patients, 2 of whom had developed fever. [1]

COMMENT. Fifty cases of serious skin reaction related to carbamazepine have been reported to CIBA-GEIGY in an eight year period, 1982-89 (personal communication), with an estimated incidence of 1 in 70-180,000 patients treated. Stevens-Johnson syndrome occurred in 30, erythema multiforme in 8, exfoliative dermatitis in 7, and toxic epidermal necrolysis (Lyell’s syndrome) in 5. I recently treated a 12 year old girl who developed Stevens-Johns on syndrome after two weeks’ treatment with carbamazepine which was substituted for valproate therapy found ineffective in the control of generalized tonic-clonic seizures. Despite immediate withdrawal of both anticonvulsant drugs within 6 hours of the appearance of the rash the patient developed fever and a generalized rash with extensive blistering which was not prevented by the early introduction of oral prednisone treatment. (Millichap JG. Unpublished case report). Seizures of an absence pattern with generalized atypical spike wave in the EEG developed when prednisone was withdrawn and both tonic-clonic and absence attacks have been completely controlled by clonazepam without adverse effects or skin rash recurrence. The value of steroids in the treatment of St evens-Johnson syndrome is debated; most dermatologists advocate steroid use in early cases when caused by adverse drug reaction. The increased risk of superimposed infection might contraindicate the use of steroids in some cases.